CSN Login
Members Online: 10

Side Effects

solder608
Posts: 3
Joined: Jan 2003

I'm a health psychology graduate student researcher looking at cancer treatments. I was curious if anyone could attest to a phenomenon known as a "signal effect" where individuals undergoing cancer treatments view side effects as a signal that the treament is working. basically, has anyone had the experience that side effects made you feel as if the treatment was working before you could get any objective feedback to tell you whether or not there was a reduction or elimination of tumors? any help at all would be greatly appreciated.

hummingbyrd's picture
hummingbyrd
Posts: 965
Joined: Sep 2002

I have bone mets and get zometa once a month, before that I was getting aredia. They both are bisphosphonates used to increase bone mass density. Approximately 48 after infusion and again at 7 days post treatment I would get pain in the bone in the area of tumor. This occured with both mets rt arm and lumbar spine. Now that they are relatively healed only occassionally do I get bone pain after treatment. On my last treatment I did have bone pain at ~ T4. I have CT scans scheduled for Jan 13 as my markers have been elevating since Dec 2001. I suppose it will be "interesting" to see if I have a bone met in my T-spine. I'll post again after scans. hummingbyrd

hummingbyrd's picture
hummingbyrd
Posts: 965
Joined: Sep 2002

Got to looking at my reply and wasn't sure I was clear about answer.
Yes, I felt as if the bisphosphonates were working and that was why I had bone pain at the site of the tumors. To me it was a sign, or signal, that the bone was repairing itself. On follow up x-rays moth eaten appearance in right arm was nice and white, like a golfball. On MRI tumor in L-spine had shrunk, so I think it was pain related to bone being repaired...fortunately, I don't have any significant pain with my mets. Two edged sword! hummb

24242
Posts: 1417
Joined: Mar 2001

I think I found when expressing the many side affects I was having, I found Doctors didn't want to hear about it they wanted to stay on treatment plan #1 and worry about things like side affects after it was all done. Once treatments were done and I wasn't showing any signs of improving and let me tell you it took another 7 months before I was taken seriously and not just thought to be some depressed cancer patient experiencing anxiety and given every anti depressent in the world and still had side affects. Finally diagnosed with diseases imagine and treated so was able to get on with this thing called living. Can't imagine what you suggest even happening. I think people just think side affects are part of the treatment not so much that it is a sign of it working.
From my experience.
Tara

rizzo15
Posts: 153
Joined: Nov 2002

I don't know if this is what you mean, but before I started chemo for breast cancer, I had stabbing pains like lightning that radiated from the tumor toward my chest and arm. After each of the first two chemo sessions, the pain reversed direction. It was like the stabbing pains were terminating towards the tumor. My oncologist tells me there was a 1 cm reduction in tumor size (length and width) after each chemo session. That's as far as we've gotten.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network